Alert archive / Colorado / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 1, NWS Pueblo, CO

May 6, 1997Baca County, Prowers County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 6, 1997, 3:12 PM MDT for Baca County, Prowers County, Colorado. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 6, 1997, 3:12 PM MDT (21:12 UTC)
Expired
May 6, 1997, 4:00 PM MDT
In force
48 min
Issued by
NWS Pueblo, CO
Area
Whole counties

Counties Baca County, CO, Prowers County, CO

The radar

The Pueblo radar (KPUX), 175 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 2:45 PM MDTTornado WatchSPC5 hr

The nearest sounding before it

Fort Carson/Butt, CO (KFCS), launched 12:00Z, 9.2 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Carson/Butt, CO at 12:00Z on 1997-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Carson/Butt, CO at 12:00Z on 1997-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2873 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

137 
WUUS1 KPUB 062116
SVRPUB
COC009-099-062200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED
NATIONAL WEATHER SERVICE PUEBLO CO
312 PM MDT TUE MAY 6 1997

* SEVERE THUNDERSTORM WARNING FOR
  NORTHEASTERN BACA COUNTY IN SOUTHEASTERN COLORADO
  SOUTHEASTERN PROWERS COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 400 PM MDT
 
* SOME LOCATIONS AFFECTED
  OPEN COUNTY NORTH OF HIGHWAY 116 AND EAST OF TWO BUTES

* AT 305PM RADAR SHOWED A SEVERE STORM 5 MILES NORTHEAST OF TWO
  BUTTES MOVING NORTHEAST AT 10 MPH.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL.

A SPOTTER 10 MILES NORTHEAST OF TWO BUTTES REPORTED 1/2 INCH
DIAMETER HAIL AND THE STORM IS INTENSIFYING.

A TORNADO WATCH IS IN EFFECT.  SEVERE STORMS CAN PRODUCE TORNADOES.

IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY.

PW
 

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:43 PM MDT, 29 minutes earlier.

Area forecast discussion, May 6, 2:43 PM MDT, 29 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
235 PM MDT TUE MAY 6 1997

MAIN CONCERN TONIGHT WILL BE THREAT OF STRONG TO SEVERE
THUNDERSTORMS OVER SOUTHEAST SECTOR OF CWA. 19Z FSL DATA
INDICATES CAPES IN EXCESS OF 2800 J/KG OVER BACA COUNTY WAITING
TO BE TAPPED.  SPC IN PROCESS OF ISSUING TORNADO WATCH BOX FOR
BACA...PROWERS AND EASTERN LAS ANIMAS COUNTIES.

LATEST RADAR/SATELLITE RETURNS INDICATE MAIN ACTIVITY CURRENTLY
JUST SOUTH OF COLORADO IN NEW MEXICO.  FOR REMAINDER OF CWA WILL
PAINT MAINLY HIGH-BASED ISOLATED TO SCATTERED EVENING
THUNDERSTORMS WITH MINIMUM TEMPERATURES AROUND 5F WARMER THAN
PREVIOUS DAY.  FOLLOWED GUIDANCE TEMPERATURES CLOSELY.

"7"

In the hours before

Special weather statement, May 6, 12:15 PM MDT, 2 hours 57 minutes before
COZ060>081-070600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1215 PM MDT TUE MAY 6 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

ACROSS THE EASTERN PORTIONS OF THE SOUTHEAST PLAINS...INCLUDING
KIOWA...BENT...PROWERS...BACA AND EASTERN LAS ANIMAS
COUNTIES...SCATTERED THUNDERSTORMS MAY DEVELOP DURING THE
AFTERNOON ALONG A SURFACE TROUGH OR DRYLINE.

IF THUNDERSTORMS DO DEVELOP...A FEW MAY BECOME SEVERE WITH THE
MAIN THREAT BEING LARGE HAIL.  THESE THUNDERSTORMS WOULD LIKELY
CONTINUE INTO THE EVENING HOURS BEFORE ENDING.  SPOTTER
ACTIVATION IN THESE COUNTIES MAY BE NECESSARY.

ELSEWHERE...THE LOWER LEVELS OF THE ATMOSPHERE WILL BE DRYING OUT
THIS AFTERNOON.  ADEQUATE MID LEVEL MOISTURE COMBINED WITH STRONG
DAYTIME HEATING WILL PRODUCE WIDELY SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS.  THE MAIN THREATS FROM THESE STORMS WILL
BE STRONG GUSTY WINDS...IN EXCESS OF 50 MPH POSSIBLE...ALONG WITH
LIGHTNING.

7
Special weather statement, May 6, 12:17 PM MDT, 2 hours 55 minutes before
COZ060>081-070600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1215 PM MDT TUE MAY 6 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

ACROSS THE EASTERN PORTIONS OF THE SOUTHEAST PLAINS...INCLUDING
KIOWA...BENT...PROWERS...BACA AND EASTERN LAS ANIMAS
COUNTIES...SCATTERED THUNDERSTORMS MAY DEVELOP DURING THE
AFTERNOON ALONG A SURFACE TROUGH OR DRYLINE.

IF THUNDERSTORMS DO DEVELOP...A FEW MAY BECOME SEVERE WITH THE
MAIN THREAT BEING LARGE HAIL.  THESE THUNDERSTORMS WOULD LIKELY
CONTINUE INTO THE EVENING HOURS BEFORE ENDING.  SPOTTER
ACTIVATION IN THESE COUNTIES MAY BE NECESSARY.

ELSEWHERE...THE LOWER LEVELS OF THE ATMOSPHERE WILL BE DRYING OUT
THIS AFTERNOON.  ADEQUATE MID LEVEL MOISTURE COMBINED WITH STRONG
DAYTIME HEATING WILL PRODUCE WIDELY SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS.  THE MAIN THREATS FROM THESE STORMS WILL
BVE STRONG GUSTY WINDS...IN EXCESS OF 50 MPH POSSIBLE...ALONG WITH
LIGHTNING.

"7"
Special weather statement, May 6, 1:43 PM MDT, 1 hour 29 minutes before
COZ076-079-081-062035-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
143 PM MDT TUE MAY 6 1997

...THUNDERSTORMS DEVELOPING OVER SOUTHEAST COLORADO...

THUNDERSTORMS ARE DEVELOPING OVER SOUTHEAST COLORADO.

AT 135 PM DOPPLER RADAR SHOWED A LINE OF THUNDERSTORMS OVER EXTREME
SOUTHERN OTERO AND BENT COUNTIES.  THE STRONGEST STORM IS 15 MILES
SOUTH OF LA JUNTA MOVING EAST AT 15 MPH.  THESE STORMS CAN PRODUCE
HAIL UP TO 1/2 INCH IN DIAMETER AND WINDS UP TO 50 MPH.

A LINE OF STRONGER STORMS IS DEVLOPING JUST SOUTH OF THE
COLORADO/NEW MEXICO BORDER.  A DEVELOPING STORM IS 30 MILES
SOUTHWEST OF SPRINGFIELD MOVING NORTHEAST AT 20 MPH.  AS THESE STORMS
MOVE INTO BACA COUNTY...THEY MAY INTENSIFY AS CONDITIONS ARE MORE
FAVORABLE FOR SEVERE WEATHER.

WOLYN
Special weather statement, May 6, 1:48 PM MDT, 1 hour 24 minutes before
COZ062-063-062040-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
148 PM MDT TUE MAY 6 1997

...THUNDERSTORMS MOVING ACROSS THE SAN LUIS VALLEY...

THUNDERSTORMS WILL MOVE ACROSS NORTHERN AND CENTRAL SAN LUIS VALLEY
THROUGH 230PM BRINGING WIND GUSTS TO 50 MPH...PEA SIZED HAIL...AND
LOCAL DOWNPOURS.

AT 145 PM...A STORM WAS LOCATED 13 MILES NORTHEAST OF CENTER MOVING
EAST AT 10 MPH.  ANOTHER STORM IS DEVELOPING NEAR DEL NORTE MOVING
EAST AT 10 MPH.

WOLYN
Special weather statement, May 6, 1:49 PM MDT, 1 hour 23 minutes before
COZ062-063-062040-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
148 PM MDT TUE MAY 6 1997

...THUNDERSTORMS MOVING ACROSS THE SAN LUIS VALLEY...

THUNDERSTORMS WILL MOVE ACROSS NORTHERN AND CENTRAL SAN LUIS VALLEY
THROUGH 230PM BRINGING WIND GUSTS TO 50 MPH...PEA SIZED HAIL...AND
LOCAL DOWNPOURS.

AT 145 PM...A STORM WAS LOCATED 13 MILES NORTHEAST OF CENTER MOVING
EAST AT 10 MPH.  ANOTHER STORM IS DEVELOPING NEAR DEL NORTE MOVIN.G
EAST AT 10 MPH.

WOLYN
Special weather statement, May 6, 2:49 PM MDT, 23 minutes before
COZ079>081-062140-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
249 PM MDT TUE MAY 6 1997

...STRONG STORMS OVER SOUTHEAST PLAINS...

STRONG THUNDERSTORMS ARE DEVLOPING OVER SOUTHEAST BENT...SOUTHERN
PROWERS...AND NORTHERN BACA COUNTY.  THESE STORMS ARE CAPABLE OF
PRODUCING HAIL UP TO 1/2 INCH DIAMTER...WIND GUSTS UP TO 50
MPH...AND LOCAL DONWPOURS.

AT 245 PM DOPPLER RADAR SHOWED ONE STORM 5 MILES NORTHEAST OF TWO
BUTTES AND ANOTHER STORM 20 MILES NORTHWEST OF SPRINGFIELD.  THE
STORMS WERE MOVING EAST TO NORTHEAST AT AROUND 15 MPH.

THESE STORMS ARE MOVING INTO A MORE FAVORABLE ENVIRONMENT AND MAY
INTENSIFY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 8PM FOR PROWERS...BACA...AND
EASTERN LAS ANIMAS COUNTY

WOLYN

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 4:26 PM MDTSevere Thunderstorm WarningPUBBaca, Prowers49 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.